The trusted source for
healthcare information and
Don't miss these adverse drug reactions in elders
A well-kept elderly couple presented to triage and seemed knowledgeable about their medication regimen. The man told the nurse that his wife had become confused and lethargic over the past three days.
"He had all of her medications on a 3x5 card and seemed to be aware of the need for compliance with dosing times," recalls Tia Valentine, RN, CEN, clinical nurse educator for the ED at University of California — San Diego Medical Center.
The woman had been prescribed an antibiotic for urinary tract pain, but she stopped taking it because of nausea. "It was discovered that she was taking ginkgo. Although this is an over-the-counter medication, it can interfere with some prescription medications," she says. "It was not listed on their 3x5 card because it was not prescribed by their physician."
In fact, it was the herbal supplement that caused the patient's nausea, causing her to stop the antibiotic. "Her diagnosis was urosepsis. She was admitted to the hospital for three days and eventually discharged home. If they had stopped the ginkgo instead, perhaps her urinary infection would have been treated and she would not have required admission," says Valentine.
Researchers looked at ED patients 65 and older admitted to France's Toulouse University Hospital for four consecutive weeks in 2002 and 2003. They found that 66 of the admissions were a result of adverse drug reactions (ADRs).1 Multiple medications, antithrombotics, and antibacterial drugs were linked to a higher risk of ADRs.
Valentine says most of the drug interactions she's seen in her ED involve cardiovascular drugs, diuretics, antibiotics, nonopioid painkillers, and anticoagulants. "Symptoms of ADRs can be subtle," she says. "Having knowledge of all the medications being taken by the patient, as well as potential interactions, can assist with the problem-solving of potential drug-to-drug interactions."
If your patient has a complex medical history, determining whether the issue at hand is related to an ADR or a medical problem might be "difficult at best," says Valentine. "If the patient is confused or uncertain of their own medication regimen, it makes the diagnostic work-up more challenging." Here are other challenges Valentine has seen:
— A patient with an ADR might present with confusion, which can be difficult to differentiate if there also is a diagnosis of dementia.
— Muscle cramping might be confused with nausea.
— Alteration in baseline vital signs, whether hypo or hyper, might be linked to emotions and excitement. "This may cause a false sense of security when assessing the patient," says Valentine.
"Assess the basic knowledge of the patient concerning their medication regimen," she says. "This should be your primary focus when attempting to establish any drug reaction." Valentine says to remember these three things:
• Tell patients the common side effects of each medication and what to do if they occur.
For example, a patient taking a statin drug to lower cholesterol levels should know to stop taking the medication and call their physician if muscle pain occurs.
• Remember that nutritional supplements can interact with prescription medications.
Gingko, garlic, and ginseng, for example, can all interfere with warfarin. "Patients are often reluctant to discuss these self-prescribed herbal supplements," says Valentine.
• Pharmacy labels aren't always accurate, because physicians might change dosing instructions based on the patient's response.
"That is a huge reason for patients to keep their own, up-to-date, written instructions with them when going to the emergency department," says Valentine.
For more information on adverse drug reactions in elderly patients, contact: